My 15 yo son was diagnosed with Aortic Valve Stenosis as an infant and has been regularly followed by a pediatric cardiolgist since that time. He is within normal age, height, and weight ranges. He is physically active, participating on the school swimming team, track team (pole vaulting) and scouting including a 12 day excursion at the Philmont Scout Ranch in New Mexico.
Recently, he admitted to smoking cigarettes (<8 / day) as well as having "tried" marijuana. Stated that he would quit tobacco and had decided not to use marijuana. Well, he didn't quit the tobacco, and last Monday, 12/28, he again smoked marijuana. His "friends" called an ambulance because he had what they thought was a seizure. All have been charged with misdemeanor possession, my son was treated and released from the ER. CT was normal, vitals normal, normal sinus rhythim, blood and urine normal except positive for Cannabis use. He will see his pediatrician tomorrow at an ER follow up appointment. All this to ask:
1. Could this event have likely been caused by the cannabis?
2. Is it likely to recur with or without subsequent usage of cannabis?
3. Can someone provide peer reviewed journal citations that might address this issue?
Based on your discussion of your son’s activities, your son’s aortic valve stenosis is likely mild, as he would not be able to participate in these various activities adequately if he had severe stenosis, or possibly even moderate. Since he has been regularly followed by a pediatric cardiologist who knows his specific details more than I do, I would also surmise that he would likely have undergone cardiac catheterization with balloon valvuloplasty if there was a concern regarding the severity of his aortic stenosis in conjunction with his extensive physical activities. Therefore, I am going to go out on a limb here and say that his aortic stenosis likely had nothing to do with his symptoms.
If you go to www.pubmed.gov, which is the National Library of Medicine’s medical literature search engine, and search for “syncope and marijuana,” you will find that there has been a type of syncope called cardioinhibitory syncope associated with marijuana use. This occurs when the heart rate slows down as the blood pressure is falling. If you search for arrhythmia and marijuana in pediatric patients, there are some arrhythmias that have been seen, although it is unclear whether it is the source of your son’s problem or not. In fact, I know very little of your son’s information to truly be able to tell you what actually happened to him without evaluating him more completely, including getting a good history and physical examination.
However, to address this situation more directly, I am not sure what peer-reviewed journal citations are going to get you that you don’t already know. From the way you have phrased your question, you are looking for ways to stop your son from smoking any substance. Smoking of any substance is likely going to release some aspect of toxins into the lungs that will have some variable effect on the body in some way. Certainly, it is not beneficial from a cardiac standpoint. I will not address the seizure association with marijuana, since I am not a neurologist and this does not seem to be your actual concern. This is something that you will have to work out with your son in conjunction with some type of drug rehabilitation program.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.